FDA Drug Safety Podcast for Healthcare Professionals: Clostridium difficile-associated diarrhea can be associated with stomach acid drugs known as proton pump inhibitors (PPIs)
Welcome to the FDA Drug Safety Podcast for Healthcare Professionals from the Division of Drug Information. Today’s topic: Clostridium difficile-associated diarrhea can be associated with stomach acid drugs known as proton pump inhibitors (PPIs)
I’m Steve Jackson, a pharmacist in the Division.
On February 8, 2012, the Food and Drug Administration issued a Drug Safety Communication informing the public that the use of stomach acid drugs known as PPIs may be associated with an increased risk of Clostridium difficile–associated diarrhea, also known as CDAD. A diagnosis of CDAD should be considered for patients taking PPIs who develop diarrhea that does not improve.
Patients should immediately contact their healthcare professional and seek care if they take PPIs and develop diarrhea that does not improve.
Clostridium difficile is a bacterium that can cause diarrhea that does not improve.Symptoms include watery stool, abdominal pain, and fever, and patients may go on to develop more serious intestinal conditions. The disease can also be spread in the hospital. Factors that may predispose an individual to developing CDAD include advanced age, certain chronic medical conditions, and taking broad spectrum antibiotics. Treatment for CDAD includes the replacement of fluids and electrolytes and the use of special antibiotics.
The FDA is working with manufacturers to include information about the increased risk of CDAD with use of PPIs in the drug labels.
FDA is also reviewing the risk of CDAD in users of histamine H2 receptor blockers. H2 receptor blockers are used to treat conditions such as gastroesophageal reflux disease, stomach and small intestine ulcers, and heartburn. H2 receptor blockers are marketed under various brand and generic drug names as prescription and OTC products.
Today's communication is in keeping with FDA's commitment to inform the public about the Agency's ongoing safety review of drugs. FDA will communicate any new information on PPIs or H2 receptor blockers and the risk of CDAD when it becomes available.
At this time, FDA recommends that Healthcare Professionals be aware that:
A diagnosis of CDAD should be considered for PPI users with diarrhea that does not improve.
Patients should be advised to seek immediate care from a healthcare professional if they experience watery stool that does not go away, abdominal pain, and fever while taking PPIs.
Patients should use the lowest dose and shortest duration of PPI therapy appropriate to the condition being treated.
Adverse events involving PPIs should be reported to the FDA MedWatch program at www.fda.gov/medwatch.
Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. A link to this communication, including the complete Data Summary and Tables, can be found at www.fda.gov/DrugSafetyCommunications. If you have drug questions, you can reach us at firstname.lastname@example.org.
Follow us on Twitter @FDA_Drug_Info for up to the minute important drug information. Know the moment it happens.
- FDA Drug Safety Podcast for Healthcare Professionals: Clostridium difficile-associated diarrhea can be associated with stomach acid drugs known as proton pump inhibitors (PPIs) - mp3 (MP3 - 6.2MB) [ARCHIVED]
FDA Drug Safety Communication: Clostridium difficile-associated diarrhea can be associated with stomach acid drugs known as proton pump inhibitors (PPIs)
Proton Pump Inhibitors Information[ARCHIVED]